Louisiana, 2020Tornado and Damaging Winds in Louisiana, January 11, 2020
January 11, 2020 · NWS LCH · 4 events in 4 counties and zones
An upper level disturbance and cold front moved across the region which resulted in an QLCS with embedded severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and cold front moved across the region which resulted in an QLCS with embedded severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 11, 3:58 AM CST, 32 minutes earlier.
Area forecast discussion, Jan 11, 3:58 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
358 AM CST Sat Jan 11 2020
.SHORT TERM DISCUSSION...
Regional radar shows a line of thunderstorms extending from
central Louisiana into the Gulf of Mexico moving eastward at
around 30 mph. Ahead of this line, the atmosphere remains
supportive of organized convection with MLCAPE in excess of 1500
J/kg and effective wind shear in excess of 50 knots. While a few
storms have developed ahead of the line, mean cloud layer wind and
bulk shear vectors aligned roughly parallel to the orientation of
the line of convection will support the upscale growth of cold
pools and a continued predominate linear storm mode. A strong low
level jet continue to contribute to strong effective helicity with
SPC mesoanalysis, KLCH and KPOE VWPs all indicating SRH in excess
of 250 m2/s2. This effective helicity will continue to support a
tornado threat, particularly within surges along the line. These
surges will also have the potential to transport stronger winds
aloft to the surface and result in damage. Therefore, the Torando
Watch continues for all of our Louisiana Parishes until 8 AM.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 33 61 42 / 60 0 0 30
LCH 65 40 62 50 / 30 0 10 40
LFT 67 41 64 52 / 100 0 10 50
BPT 63 40 61 50 / 10 0 0 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 8 AM CST this morning for LAZ027>033-041>045-
052>055-073-074.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ470-472-
475.
Small Craft Advisory until noon CST today for GMZ450-452-455.
Small Craft Advisory until 8 AM CST this morning for GMZ432-435.
&&
PUBLIC...26Hazardous weather outlook, Jan 10, 4:08 PM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
408 PM CST Fri Jan 10 2020
TXZ180-201-215-216-259>262-112215-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
408 PM CST Fri Jan 10 2020
...WIND ADVISORY IN EFFECT UNTIL 3 AM CST SATURDAY...
This Hazardous Weather Outlook is for southeast Texas.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A vigorous storm system approaching from the west will bring
widespread shower and thunderstorm activity to the region today into
Saturday morning. Strong to severe thunderstorms are expected to
develop during this time-frame. The Storm Prediction Center has
outlined an Enhanced Risk of severe thunderstorms for the entire
area today into Saturday morning.
Large hail, damaging winds and tornadoes will be possible today into
the overnight hours with any discrete cells that develop ahead of
the front. A line of strong to severe storms are also expected to
accompany the front as it moves through the area overnight into
early Saturday, with damaging winds and isolated tornadoes possible.
Additionally, torrential rains will be possible along with frequent
and deadly cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LAZ027>033-041>045-052>055-073-074-112215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
408 PM CST Fri Jan 10 2020
...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A vigorous storm system approaching from the west will bring
widespread shower and thunderstorm activity to the region today into
Saturday morning. Strong to severe thunderstorms are expected to
develop during this time-frame. The Storm Prediction Center has
outlined an Enhanced Risk of severe thunderstorms for the entire
area today into Saturday morning.
Large hail, damaging winds and tornadoes will be possible today into
the overnight hours with any discrete cells that develop ahead of
the front. A line of strong to severe storms are also expected to
accompany the front as it moves through the area overnight into
early Saturday, with damaging winds and isolated tornadoes possible.
Additionally, torrential rains will be possible along with frequent
and deadly cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ470-472-475-112215-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST SATURDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ430-432-435-112215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ450-452-455-112215-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jan 11, 1:32 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
132 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND DMG 1 W VIDOR 30.13N 94.02W
01/11/2020 ORANGE TX TRAINED SPOTTER
SPOTTER REPORTING POWER LINES DOWN IN FRONT OF THE
WHATABURGER ON FM 105 IN VIDOR.
&&
SWARTHENLocal storm report, Jan 11, 1:43 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
143 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM NON-TSTM WND DMG 1 WNW BUNA 30.45N 93.98W
01/11/2020 JASPER TX 911 CALL CENTER
POWER LINES REPORTED DOWN ON COUNTY ROAD 715 IN BUNA.
&&
SWARTHENLocal storm report, Jan 11, 1:50 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
150 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM TSTM WND GST 5 ENE SOUR LAKE 30.15N 94.32W
01/11/2020 M59 MPH HARDIN TX BROADCAST MEDIA
BROADCAST MEDIA REPORTING WEATHERNET STATION RECORDED
WIND GUST OF 59 MPH.
&&
SWARTHENLocal storm report, Jan 11, 2:35 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND GST 3 S CENTRAL GARDENS 29.95N 94.02W
01/11/2020 M69 MPH JEFFERSON TX ASOS
THE ASOS AT JACK BROOKS AIRPORT, KBPT, RECORDED A WIND
GUST TO 60 KNOTS OR 69 MPH.
&&
JRUALocal storm report, Jan 11, 2:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND DMG 2 W BURKEVILLE 30.99N 93.70W
01/11/2020 NEWTON TX 911 CALL CENTER
TREES REPORTED DOWN ACROSS HWY 63 JUST WEST OF
BURKEVILLE.
&&
SWARTHENLocal storm report, Jan 11, 2:44 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 2 NNW BON WEIR 30.77N 93.68W
01/11/2020 NEWTON TX 911 CALL CENTER
TREES REPORTED DOWN ON US-190 SOUTH OF FM-2626.
&&
SWARTHENThunderstorm Wind, Jefferson Davis
- When
- January 11, 4:30 AM CST
- Where
- Jefferson Davis County, 2.83 mi SSE of Raymond
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 30.310, -92.690
A 66 mph wind gust was recorded at a home station.
Thunderstorm Wind, Lafayette
- When
- January 11, 5:45 AM CST to 6:10 AM CST
- Where
- Lafayette County, 2.39 mi SSE of Scott
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.200, -92.080
Scattered trees and power lines were blown down across the city of Lafayette. Several homes had trees land on them. One business lost its roof. At least 15 homes had roof damage. Winds were estimated at 75 to 100 mph. The path of the wind damage was 5 miles long and 2400 yards wide.
Tornado, St. Landry
- When
- January 11, 6:04 AM CST to 6:06 AM CST
- Where
- St. Landry County, 4.38 mi N of Krotz Spgs to 4.76 mi ESE of Swayzee Lake
- Rating
- EF2
- Path length
- 1.2 mi
- Path width
- 125 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.592, -91.764
An EF-2 tornado touched down north of Krotz Springs where it flipped and and destroyed a mobile home. The tornado continued along its path tipping another mobile home on its roof and destroying 2 others by flying debris and knocking them off their blocks. The tornado continued on producing minor roof damage to 6 other homes and damaging farm equipment. Four people received minor injuries in a mobile home. The max estimated wind speed was 115 mph.
Thunderstorm Wind, St. Martin
- When
- January 11, 6:15 AM CST
- Where
- St. Martin County, Parks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 30.220, -91.830
A passing line of storms produced roof damage to multiple homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
- Tornadoes and Damaging Winds in Tennessee, January 11, 2020$364,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 872334, 872332, 872331, 872333.